Dr. Barry J. Materson, a professor of medicine at the University of Miami Miller School of Medicine and a specialist in blood pressure, said that this study "is of practical interest."
The researchers have established that the combination of a macrolide antibiotic and a calcium channel blocker can cause hypotension or even shock because of increased blood levels of the calcium channel blocker, Materson said.
"This happens because of the interference with an enzyme that metabolizes the calcium blocker," Materson noted.
Materson added that grapefruit juice can also interfere with the same enzyme and lead to elevated levels of calcium channel blockers. "Grapefruit juice is consumed much more frequently than macrolide antimicrobials," he pointed out.
One limitation of the study is not knowing how many of these patients had hypotension or shock from the infection for which they were receiving the antibiotic. "We also do not know how many, if any, consume grapefruit juice," Materson said.
"Nevertheless, it is important for practitioners, pharmacists and patients to appreciate that both grapefruit juice and macrolide antibiotics, with the possible exception of azithromycin, can increase the blood level of the calcium channel blockers to an unpredictable degree and may rarely result in hypotension or even shock," he said.
For more information on drug interactions, visit the U.S. Food and Drug Administration.
SOURCES: David Juurlink, M.D., Ph.D., scientist, Sunnybrook Research Institute, Toronto; Barry J. Materson, M.D., professor, medicine, Uni
All rights reserved